Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 132, NWS Louisville, KY

August 23, 2001Scott County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 23, 2001, 3:29 PM EDT for Scott County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 3:29 PM EDT (19:29 UTC)
Expired
Aug 23, 2001, 4:00 PM EDT
In force
31 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Scott County, KY

The radar

The Louisville radar (KLVX), 124 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:40 PM EDTThunderstorm Wind 55 EDelaplain, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS53 KLMK 231930
SVRSDF
KYC209-232000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 400 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM NEAR SADIEVILLE TO 5 MILES 
  WEST OF SAND LICK...OR FROM 23 MILES NORTH OF LEXINGTON TO 23 
  MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OXFORD AROUND 335 PM EDT
  GEORGETOWN AROUND 345 PM EDT
  NEWTOWN AROUND 350 PM EDT

HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE 
LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING 
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY 
DOWNED POWER LINES.

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:45 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 23, 2:45 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT THU AUG 23 2001

WILL ISSUE AN ABBREVIATED DISCUSSION...IN LIEU OF CONVECTIVE WATCH
UNTIL 900 PM EDT...AND WE/RE IN THE MIDST OF BEGINNING TO ISSUE
FIRST WARNINGS. ATMOSPHERE ALONG AND SOUTH OF THE BOUNDARY HAS
DESTABLIZED SIGNIFICANTLY...WITH CAPES IN THE 3000 TO 4000
RANGE...ALONG WITH SOME DRY AIR ALOFT AND IMPRESSIVE VERTICAL
PROFILE ON THE WILMINGTON SOUNDING THIS MORNING. STORMS THAT ARE
DEVELOPING ARE MOVING RATHER FAST...BUT WILL PRODUCE VERY HEAVY
RAINFALL...WITH PRECIPITABLE WATER VALUES APPROACHING 2 INCHES.

THE SYNOPTIC TRENDS WERE SIMILAR WITH THE MODELS...ALBEIT SOMEWHAT
DIFFERENT ON THE TIMING AND HOW FAR WEST THIS BOUNDARY SETTLES ON
FRIDAY. NEVERTHELESS...WILL HAVE THUNDERSTORMS THIS EVENING NORTH
AND ALL NIGHT ACROSS THE SOUTH...AND WILL HAVE A CHANCE OF SHOWERS
AND THUNDERSTORMS ON FRIDAY...ALTHOUGH MY GUT FEELING TELLS ME THAT
ENOUGH DRYING SHOULD WORK INTO NORTHERN AREAS TO PRECLUDE RAINFALL.
THIS BOUNDARY THEN SWEEPS BACK ACROSS THE FORECAST AREA ON
SATURDAY...WITH THE NEXT COLD FRONT MOVING THROUGH ON SUNDAY.

.SDF...SEVERE THUNDERSTORM WATCH ENTIRE CWA UNTIL 900 PM EDT.

VLD

In the hours before

Special weather statement, Aug 23, 12:51 PM EDT, 2 hours 38 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-240745-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1251 PM EDT THU AUG 23 2001

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA FOR THIS AFTERNOON AND TONIGHT.

A SLOW MOVING COLD FRONT LOCATED ACROSS SOUTHERN INDIANA AND OHIO
WILL MOVE SOUTH THROUGH THE AREA THIS AFTERNOON. SOUTH OF THIS FRONT
THE ATMOSPHERE IS WARM...HUMID...AND UNSTABLE. SHOWERS AND
THUNDERSTORMS WILL DEVELOP JUST AHEAD OF THIS FRONT DURING THE
AFTERNOON AND EVENING HOURS.

THE PRIMARY THREATS FROM THESE STORMS WILL BE VERY HEAVY RAINS...
DANGEROUS LIGHTNING...AND DAMAGING WIND GUSTS ABOVE 60 MPH. HAIL IS
NOT ANTICIPATED TO BE A WIDESPREAD THREAT SINCE THE ATMOSPHERE
REMAINS QUITE WARM ALOFT...AND THE WIND SHEAR PROFILE IS NOT FORECAST
TO BE CONDUCIVE FOR TORNADO DEVELOPMENT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE
WARNINGS THROUGH THE OVERNIGHT HOURS.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:17 PM EDTSevere Thunderstorm WarningLMKShelby23 min
Aug 23, 3:39 PM EDTSevere Thunderstorm WarningLMKBourbon, Fayette41 min
Aug 23, 3:51 PM EDTSevere Thunderstorm WarningLMKNelson39 min
Aug 23, 4:00 PM EDTSevere Thunderstorm WarningLMKClark30 min
Aug 23, 4:19 PM EDTSevere Thunderstorm WarningLMKCumberland26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.